Alert archive / Alabama / Wind Advisories in 2006

Wind Advisory 3, NWS Huntsville, AL

January 17, 200611 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee

NWS Huntsville, AL issued this wind advisory at Jan 17, 2006, 3:31 AM CST for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It took effect at Jan 17, 2006, 4:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2006, 3:31 AM CST (09:31 UTC)
In effect from
Jan 17, 2006, 4:00 AM CST
Expired
Jan 17, 2006, 12:38 PM CST
In force
9 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KHUN 170931
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
331 AM CST TUE JAN 17 2006

...GUSTY WINDS TODAY ACROSS NORTHERN ALABAMA AND PARTS OF SOUTHERN
MIDDLE TENNESSEE...

.A COLD FRONT WITH STRONG WIND ENERGY WILL MOVE EAST OVER THE
TENNESSEE VALLEY REGION TODAY. SURFACE WINDS OVER MOST OF NORTHERN
ALABAMA AND PARTS OF SOUTHERN MIDDLE TENENSSEE WILL BECOME SOUTH
AT 15 TO 25 MPH THIS MORNING...WITH OCCASIONAL GUSTS AROUND 35
MPH. THE WINDS WILL PERSIST INTO EARLY EVENING...GRADUALLY
SHIFTING FROM SOUTH TO WEST DURING THE AFTERNOON.

ALZ001>010-016-TNZ076-096-097-180000-
/O.NEW.KHUN.WI.Y.0003.060117T1000Z-060118T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
331 AM CST TUE JAN 17 2006

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST TODAY.

A STRONG COLD FRONT...MOVING IN FAST FROM THE WEST...WILL CAUSE
SOUTHERLY SURFACE WINDS OVER NORTHERN ALABAMA AND PARTS OF SOUTHERN
MIDDLE TENNESSEE TO INCREASE TO 15 TO 25 MPH THIS MORNING. THERE
WILL BE OCCASIONAL GUSTS AROUND 35 MPH. THE WINDS WILL PERSIST
INTO THE EARLY EVENING.

IN THE RUGGED TERRAIN OF SOUTHERN MIDDLE TENNESSEE AND NORTHEAST
ALABAMA...THE SOUTHERLY WINDS WILL BE A LITTLE STRONGER...WITH
SPEEDS OF 20 TO 30 MPH...AND OCCASIONAL GUSTS OF 35 TO 45 MPH. 

AS THE FRONT PUSHES ACROSS THE AREA THIS AFTERNOON...THE WIND
DIRECTION WILL GRADUALLY SHIFT FROM SOUTH TO WEST. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 25 MPH...
OR SIGNIFICANTLY HIGHER GUSTS...ARE EXPECTED.

MOTORISTS ACROSS THE REGION SHOULD BE PREPARED FOR ROUGH VEHICLE
HANDLING...ESPECIALLY ON WEST OR EAST RUNNING HIGHWAYS AND IN THE
MOUNTAINS.

$$

SCHAUB
2 follow-up statements
000 
WWUS74 KHUN 171731
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1131 AM CST TUE JAN 17 2006

...GUSTY WINDS TODAY ACROSS NORTHERN ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE...

.A COLD FRONT WILL MOVE EAST OVER THE TENNESSEE VALLEY REGION
THIS AFTERNOON. SURFACE WINDS WILL TURN WESTERLY BEHIND THE FRONT
AND RANGE FROM 10 TO 20 MPH. A FEW GUSTS COULD EXCEED 30
MPH...ESPECIALLY IN THE HIGHER TERRAIN OF NORTHEAST ALABAMA AND
SOUTHERN MIDDLE TENNESSEE.

ALZ001>010-016-TNZ076-096-097-180000-
/O.CON.KHUN.WI.Y.0003.000000T0000Z-060118T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
1131 AM CST TUE JAN 17 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A STRONG COLD FRONT WILL RESULT IN GUSTY SURFACE WINDS OVER THE
TENNESSEE VALLEY THIS AFTERNOON. WEST WINDS OF 10 TO 20 MPH CAN BE
EXPECTED...WITH A FEW GUSTS EXCEEDING 30 MPH POSSIBLE. 

THE HIGHER TERRAIN ACROSS NORTHEAST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE WILL BE SUSCEPTIBLE TO THE STRONGEST WINDS THIS
AFTERNOON.  

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 25 MPH...
OR SIGNIFICANTLY HIGHER GUSTS...ARE EXPECTED.

MOTORISTS ACROSS THE REGION SHOULD BE PREPARED FOR ROUGH VEHICLE
HANDLING...ESPECIALLY ON WEST OR EAST RUNNING HIGHWAYS AND IN THE
MOUNTAINS.

$$

PB
000 
WWUS74 KHUN 171838
NPWHUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1238 PM CST TUE JAN 17 2006

ALZ001>010-016-TNZ076-096-097-171945-
/O.CAN.KHUN.WI.Y.0003.000000T0000Z-060118T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...
RUSSELLVILLE...MOULTON...ATHENS...HUNTSVILLE...DECATUR...
GUNTERSVILLE...SCOTTSBORO...FORT PAYNE...CULLMAN...LYNCHBURG...
FAYETTEVILLE...WINCHESTER
1238 PM CST TUE JAN 17 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS CANCELLED THE WIND
ADVISORY. SUSTAINED WESTERLY WINDS OF 10 TO 15 MPH WILL BE
POSSIBLE ACROSS THE TENNESSEE VALLEY FOLLOWING A COLD FRONTAL
PASSAGE. A FEW HIGHER GUSTS TO 25 MPH WILL BE POSSIBLE IN THE
HIGHER TERRAIN OVER NORTHEAST ALABAMA AND PORTIONS OF SOUTHERN
MIDDLE TENNESSEE. HOWEVER...WINDS ARE EXPECTED TO REMAIN BELOW
ADVISORY CRITERIA.

$$

PB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this wind advisory went out at Jan 16, 9:25 PM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Jan 16, 9:25 PM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
925 PM CST MON JAN 16 2006

.DISCUSSION...
WIDESPREAD STRATIFORM RAIN NOTED ON NEARLY ALL AREA DOPPLER RADARS
THIS EVENING...THOUGH IT HAS BEEN FAIRLY LIGHT SO FAR. 3HRLY RAIN
TOTALS AT MOST OF THE OB SITES HAVE REMAINED AT OR BELOW 0.10IN.
THERES CERTAINLY PLENTY MORE WHERE THAT CAME FROM HOWEVER WITH THE
00Z 850MB CHART SHOWING INCREASING MOISTURE TRANSPORT...AND LONGWAVE
TROUGH FEATURE OVER THE SRN PLAINS GAINING AMPLITUDE. EVENING SFC
ANALYSIS SHOWS THE COLD FRONT STILL WELL TO THE WEST WITH THE MAIN
WARM FRONT EXTENDING ACROSS THE OHIO VALLEY...THOUGH THERE IS A
SECONDARY WARM FRONTAL-TYPE FEATURE IN OUR VICINITY WITH HIGHER
DEWPOINTS AND STRONGER SOUTHERLY SFC FLOW BEHIND IT.

GOING FORECAST IS ON TRACK FOR THE MOST PART...AND PLAN ONLY A FEW
MINOR TWEAKS WITH THE EVENING UPDATE. DESPITE THE RAIN-FREE ZONE TO
OUR SOUTH...EXPECT W/SWLY WINDS TO CONTINUE ADVECTING MOISTURE AND
RAINFALL INTO THE REGION OVERNIGHT. THUNDER POTENTIAL IS A BIT MORE
INTERESTING SINCE MODEL SOUNDINGS DO NOT SHOW MUCH OF AN UNSTABLE
LAYER UNTIL VERY LATE...AND THAT IS MAINLY RESTRICTED TO THE NW
CORNER. WILL PROBABLY SCALE BACK TSRA WORDING TO ISOLATED...LEAVING
THE BETTER CHANCES UNTIL TMRW. OTHERWISE...TEMPS ARE UNLIKELY TO
FALL MUCH AND MAY ACTUALLY RISE A LITTLE BIT. HAVE ADJUSTED TEMP
GRIDS TO MATCH AND MAY ADJUST THE TEMP WORDING IN THE ZFP AS WELL.

UPDATED PRODUCTS OUT SHORTLY.

&&

.HYDROLOGY...
HYDRO AND ABUNDANT RAINFALL PLAYING A ROLE FOR THE FIRST TIME IN
MONTHS. GIVEN QPF IN THE 1-3 INCH RANGE...LATEST COORD WITH LMRFC
INDICATES 3 SEPARATE TENN RIVER TRIBUTARIES RISING TO NEAR OR JUST
ABOVE FLOOD STAGE ABOUT 36 HRS OUT. ISSUED RIVER FLOOD WARNINGS FOR
THESE POINTS...BUT DONT EXPECT HEAVY ENOUGH RAIN TO OCCUR IN A
SHORT ENOUGH TIME PD FOR FLASH FLOODING OR A FLOOD WATCH. WILL STILL
NEED TO KEEP A CLOSE EYE ON HYDRO OVER THE NEXT 24 HRS.
&&

BCC

.PREV DISCUSSION...ISSUED 330 PM CST MON JAN 16 2006...
TOTAL RAINFALL AMOUNTS EXPECTED WILL RANGE FROM 1-3 INCHES ON THE
BROAD PICTURE... WITH A FEW REPORTS OF 4 INCHES OR SO NOT OUT OF THE
QUESTION BEFORE THIS RAIN EPISODE IS ALL SAID AND DONE. THUNDERSTORM
CHARACTER SHOULD REMAIN BELOW SEVERE LIMITS...MOST EMBEDDED WITHIN
THE HEAVIER RAIN SHOWERS. THE STORMS THEMSELVES WILL BE CAPABLE OF
PRODUCING WIND GUSTS IN THE 40-50MPH RANGE.

THE COLD FRONT WITH THIS SYSTEM HAS MORE TIMING ISSUES AGAIN. THE
NGM WAS THE SLOWEST THIS GO AROUND...FOLLOWED CLOSELY BY THE NAM.
FASTER FRONTAL SPEEDS WERE NOTED BY THE NASA WRF...AND FASTEST AGAIN
THE 12Z GFS. TIMING WISE THROUGH WED EVENING...WENT MORE WITH THE
SLOWER ETA/ NAM...BUT PICKED UP ITS PACE A BIT IN THE GRIDDED WINDS
AND DEWPOINTS.

INTERESTING THINGS ARE IN THE CARDS AS COLD AIR RUSHES IN BEHIND THE
COLD FRONT. THE RAINS WILL TAPER OFF FROM WEST TO EAST...BUT PERSIST
TRAILING THE FRONT. WE CAN EXPECT A CHANGE OVER TO SOME SNOW DURING
TUESDAY NIGHT. TIMING OF THIS CHANGE OVER WILL BE CRITICAL...AS THE
ATMOSPHERE SHOULD BE SUFFICIENTLY DRY (AND THE GROUND WARM ENOUGH)
TO PREVENT SNOW ACCUMULATIONS. HAVE KEPT LIGHT AMOUNTS FOR THE
MIDDLE TENN COUNTIES...ESPECIALLY THE CUMBERLAND PLATEAU AREAS OF
FRANKLIN COUNTY. SNOW OVER THE NORTHEAST PART OF THIS COUNTY WARNING
AREA WILL BE OVER WITH DURING THE LATE/MID MORNING OF WEDNESDAY.

COOL WEATHER IS EXPECTED WED FOLLOWING THE SYSTEM. THIS COLD AIR
WILL BE SHORT LIVED...AS A RETURN SOUTHERLY FLOW AND A ZONAL PATTERN
HELPS TEMPS WARM BACK TO THE UPPER 50S THURSDAY AND FRIDAY. ANOTHER
SYSTEM IS SET TO AFFECT THE VALLEY THIS WEEKEND WITH ANOTHER CHANCE
OF RAIN FOR LATE FRIDAY AND DURING SATURDAY.

RSB
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jan 16, 9:39 PM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
939 PM CST MON JAN 16 2006

ALZ001>010-016-TNZ076-096-097-181000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
939 PM CST MON JAN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THROUGH TONIGHT...

A STRONG COLD FRONT WILL TRACK ACROSS THE LOWER MISSISSIPPI VALLEY
TONIGHT...REACHING FAR NORTHWEST ALABAMA BY TUESDAY MORNING.  AHEAD
OF THE FRONT...AREAS OF LIGHT RAIN WILL CONTINUE THROUGH MUCH OF THE
NIGHT.  A BAND OF THUNDERSTORMS WITH HEAVY RAINFALL AND GUSTY WINDS
WILL OCCUR ALONG THE COLD FRONT...POSSIBLY REACHING THE SHOALS BY 6
AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A BAND OF HEAVY SHOWERS AND THUNDERSTORMS WILL PUSH EAST ALONG THE
COLD FRONT DURING THE MORNING HOURS. WITH THE PASSAGE OF THE COLD
FRONT...A FEW STRONG THUNDERSTORMS ARE POSSIBLE PRODUCING GUSTY
WINDS UP TO 50 MPH.  AHEAD OF THE COLD FRONT...GUSTY SOUTHERLY WINDS
UP TO 40 MPH ARE EXPECTED DURING THE MORNING...ESPECIALLY IN THE
HIGHER ELEVATIONS OF NORTHEAST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE.

FOLLOWING THE INITIAL BAND OF STORMS...STEADY MODERATE TO OCCASIONAL
HEAVY RAINFALL WILL OCCUR THROUGH MUCH OF THE DAY...WITH AMOUNTS OF
2 TO 3 INCHES LIKELY.   BEHIND THE FRONT...WINDS WILL SHIFT TO THE
NORTHWEST AND REMAIN GUSTY AT TIMES TO AROUND 30 MPH INTO THE
EVENING HOURS.

THE LOCALLY HEAVY RAINFALL COULD RESULT IN MINOR FLOODING ALONG
TRIBUTARIES OF THE TENNESSEE RIVER. INTERESTS SHOULD MONITOR THE
LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR ADDITIONAL
INFORMATION.

BEHIND THE FRONT...MUCH COLDER AIR WILL INVADE THE REGION...AND
BRING A CHANCE OF LIGHT SNOW BY TUESDAY NIGHT ACROSS ALL OF THE
TENNESSEE VALLEY.  MINOR...IF ANY...ACCUMULATIONS WILL BE CONFINED
TO GRASSY AREAS AND IN HIGHER ELEVATIONS. THE PRECIPITATION SHOULD
COME TO AN END OVERNIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KULA

In the hours before

Special weather statement, Jan 17, 2:54 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 AM CST TUE JAN 17 2006

ALZ001>003-171000-
COLBERT-FRANKLIN AL-LAUDERDALE-
254 AM CST TUE JAN 17 2006

...SIGNIFICANT WEATHER ALERT FOR A FEW STRONG WIND GUSTS AND HEAVY
RAIN IN FAR NORTHWEST ALABAMA...

A LINE OF HEAVY SHOWERS MOVING EAST ACROSS NORTHEAST MISSISSIPPI
WILL AFFECT WESTERN PARTS OF LAUDERDALE...COLBERT...AND FRANKLIN
COUNTIES BETWEEN 3 AM AND 4 AM.

DUE TO STRONG WINDS ALOFT...A FEW WIND GUSTS OF 40 TO 50 MPH WILL BE
POSSIBLE AS THE HEAVY SHOWERS MOVE OVER. A QUICK HALF INCH OF RAIN IS
ALSO POSSIBLE.

MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND AND VERY HEAVY
RAIN.

STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE LOCAL MEDIA
OUTLET...FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE IN HUNTSVILLE.

SCHAUB

Nearby

Wind Advisories in Alabama, 2006Wind Advisories in Tennessee, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.